Do Antibiotics Cause Fatigue and Lethargy?

Updated
Follow
Share

Antibiotics are designed to kill harmful bacteria that cause conditions like urinary tract infections (UTIs), sinus infections, eye infections, skin infections and pneumonia. While antibiotics seem like straightforward medications, their side effects can be problematic—especially for seniors. Some people have no trouble taking an antibiotic, while others may feel even more rundown once they begin this medicine that is supposed to help them get better.

Side Effects of Antibiotics

People are usually most familiar with the bothersome effects that antibiotics can have on the digestive system. For example, azithromycin (sold under the brand names Z-Pak, Zithromax and Zmax) most frequently causes upset stomach, diarrhea and vomiting. But, a lesser known side effect of azithromycin and other common antibiotics, such as amoxicillin and ciprofloxacin (Cipro), is serious fatigue.

While the exact reason for this side effect isn’t fully understood, it could have something to do with how antibiotics alter the balance of microbes in our bodies. These medications often alter or kill off good bacteria in the body along with the bad. Not only can this change in microbiome increase an older adult’s risk of C. diff infection, but it can also affect nutrient absorption or lead to dehydration, which can contribute to fatigue and lethargy.

Consult a Physician or Pharmacist

If there is a specific medication, whether it is an antibiotic or not, that affects you or your aging loved one adversely, it’s important to take note of this and report it to the prescribing doctor. The physician has weighed the risks and benefits of this drug and prescribed it for a reason, but it is important to follow up with them if it is causing serious side effects. It could indicate an adverse reaction or that it isn’t the right drug for the “bug” that is responsible for the initial illness. Even if a side effect is merely bothersome, the doctor may be able to suggest a different drug and should add a note to the patient’s medical file for future reference.

Antibiotics are incredibly helpful for fighting dangerous infections, but it is important to only take them when they are needed and follow the prescription instructions exactly. Antibiotic overuse and misuse of can cause more harm than good.


Browse Our Free Senior Care Guides

Source: Antibiotic Associated Diarrhea, https://www.mayoclinic.org/diseases-conditions/antibiotic-associated-diarrhea/symptoms-causes/syc-20352231

Ask a Question
Subscribe to
Our Newsletter